New Mexico, 2024

Damaging Wind in New Mexico, July 22, 2024

July 22, 2024 · NWS EPZ · 1 event in 1 county or zone

North to northwest flow aloft continued with another upper trough moving through New Mexico. Severe thunderstorms developed over the Tularosa Basin and produced a couple of wind gusts of 58 mph to 66 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

North to northwest flow aloft continued with another upper trough moving through New Mexico. Severe thunderstorms developed over the Tularosa Basin and produced a couple of wind gusts of 58 mph to 66 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 22, 4:30 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 22, 4:30 PM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
530 PM MDT Mon Jul 22 2024

...New AVIATION...

.SYNOPSIS...
Issued at 109 PM MDT Mon Jul 22 2024

Scattered mountain based thunderstorms and a few isolated lowland
thunderstorms will occur this afternoon and early evening with
localized flooding possible. Reduced moisture levels in the
region will start to limit thunderstorm activity across the region
as early as tonight and will continue through the week. However,
enough residual moisture remains to form isolated storms, mostly
over the mountains in the afternoon periods. The drier conditions
and clearer skies will lead to warmer temperatures with near
seasonal averages by the end of the week.

&&

.DISCUSSION...
Issued at 109 PM MDT Mon Jul 22 2024

Widespread showers from last night and this morning have
stabilized the atmosphere and lowered temperatures across the
region. This has limited thunderstorm development to mainly the
mountain zones this afternoon. Periods of heavy rainfall and
localized flooding remain possible for the mountain areas. A
mesoscale convective vortex (MCV) is lingering near El Paso, and
continues to generate clouds and light showers mainly over
portions of west Texas. This has suppressed day time heating and
kept temperatures well below normal this afternoon, making
thunderstorm development for the area less likely. For areas west
of the Rio Grande, skies have been clearer to allow for daytime
heating. Isolated to scattered showers and thunderstorm
development is expected to continue into this evening.

The weather pattern is trending toward a drier less active pattern
over the next several days. Current water vapor imagery indicates
drier continental air aloft is dropping south over the area. At
first, this reduction will bring moisture levels back closer to
seasonal normals with some convective activity continuing across
the area. Moist conditions at the lower levels of the atmosphere
will continue to help facilitate some thunderstorm development.
For Tuesday and Wednesday scattered mountain and isolated lowland
thunderstorms are expected. Periods of moderate rainfall, and
wind gusts up to 40-50 mph will still be possible from
thunderstorms. Temperatures will begin rebound with the drier
conditions with afternoon readings near or slightly below normal.

The drying trend will continue later in the week as high pressure
builds over New Mexico and pushes deeper moisture further west
into Arizona. With moisture levels dropping below normal,
convective activity will be limited to mostly the mountains just a
few brief isolated storms in the lowlands. Rain amounts will
become lighter and spotty. These storms may be higher based and
capable of producing stronger wind gusts with a potential for
blowing dust in the dust prone areas of the lowland deserts. Long
range models indicate that moisture will start to return to the
region by late weekend with an increase for rain and
thunderstorms.

&&

.AVIATION...
(00Z TAFS)
Issued at 527 PM MDT Mon Jul 22 2024

Mainly VFR conditions are expected with a slight chance for
category impacts related to TSRA. Skies will mainly be FEW-SCT060
with light easterly winds. There is a slight chance for TSRA/SHRA
throughout the entire period with some indication SCT SHRA/TSRA
will effect portions of the areas overnight, especially at TCS.
Otherwise, we will be in our usual monsoonal pattern by Tuesday
afternoon with ISO TSRA/SHRA in the lowlands with the usual
impacts of gusty winds and RA+. No mention of Thunder or rain was
included in the TAFs because of low confidence, however.

&&

.FIRE WEATHER...
Issued at 109 PM MDT Mon Jul 22 2024

Fire concerns remain low with much of the area receiving wetting
rains over past few days. Scattered mountain and isolated lowland
thunderstorms are expected again this afternoon and evening. Some
localized flooding is possible in the mountains, especially near
the recent burn scars. Should any showers develop over scars with
even modest amounts of rain, they could flood. Atmospheric
moisture levels are dropping somewhat next few days with
diminished thunderstorm activity and with min RH values trending
from the 20s in the lowlands and 30s mountains to upper teens
lowlands and 20s mountains by Thursday. Moisture levels will
rebound by next weekend with increasing RH levels expected. Winds
will be light except near thunderstorms, with terrain induced
light drainage winds at night. Vent rates during the day will
continue to be good.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  69  93  72  96 /  20  10  10  10
Sierra Blanca            60  84  62  89 /  20  10  10  10
Las Cruces               66  92  68  94 /  30  10  10  10
Alamogordo               60  87  62  92 /  20  20  10  10
Cloudcroft               44  66  47  70 /  40  40  10  20
Truth or Consequences    64  88  67  92 /  40  20  10  20
Silver City              60  83  62  86 /  60  60  30  60
Deming                   66  91  67  94 /  40  20  30  10
Lordsburg                68  91  70  94 /  40  40  30  30
West El Paso Metro       69  91  72  94 /  20  10  10  10
Dell City                62  88  65  93 /  20  10  10  10
Fort Hancock             65  92  67  95 /  20  10  10  10
Loma Linda               61  83  63  87 /  20  10  10  10
Fabens                   67  91  68  94 /  20  10  10  10
Santa Teresa             66  89  68  92 /  20  10  10  10
White Sands HQ           66  88  70  92 /  20  20  10  10
Jornada Range            64  89  66  92 /  30  20  10  10
Hatch                    65  91  67  94 /  40  20  20  10
Columbus                 68  91  69  94 /  30  20  20  10
Orogrande                62  86  63  90 /  20  20  10  10
Mayhill                  49  76  51  81 /  30  40  10  20
Mescalero                49  77  52  81 /  40  40  10  30
Timberon                 47  74  49  78 /  20  40  10  10
Winston                  55  81  56  84 /  60  50  20  50
Hillsboro                61  86  63  89 /  60  40  40  40
Spaceport                62  88  62  92 /  30  20  10  10
Lake Roberts             57  83  58  87 /  60  70  40  60
Hurley                   60  86  62  89 /  50  50  20  40
Cliff                    62  93  64  97 /  50  70  30  60
Mule Creek               62  88  66  91 /  50  60  40  60
Faywood                  62  86  64  88 /  60  40  30  40
Animas                   68  92  69  96 /  20  30  30  20
Hachita                  65  91  67  94 /  30  20  30  10
Antelope Wells           65  90  67  94 /  20  20  20  10
Cloverdale               64  87  65  90 /  20  20  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Flood Watch until 10 PM MDT this evening for NMZ414>416.

&&

FORECASTER...34-Brown

In the hours before

Special weather statement, Jul 22, 6:54 PM MST, 42 minutes before
Special Weather Statement
National Weather Service El Paso TX
754 PM MDT Mon Jul 22 2024

NMZ409-414-427-428-230230-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sierra County Lakes NM-East Central Tularosa Basin/Alamogordo NM-
West Central Tularosa Basin/White Sands NM-
754 PM MDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OTERO AND
NORTHEASTERN SIERRA COUNTIES THROUGH 830 PM MDT...

At 754 PM MDT, trained weather spotters reported a strong
thunderstorm 8 miles north of Three Rivers, moving south at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...WSMR Mesonet Site.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Three Rivers, Tularosa, and Three Rivers Petroglyph Site.

This includes Highway 54 in New Mexico between mile markers 79 and
100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3339 10637 3339 10597 3306 10587 3307 10666
      3348 10640 3348 10637
TIME...MOT...LOC 0154Z 353DEG 30KT 3343 10611

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BROWN
Special weather statement, Jul 22, 7:30 PM MST, 6 minutes before
Special Weather Statement
National Weather Service El Paso TX
830 PM MDT Mon Jul 22 2024

NMZ401-404-426-230300-
Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
Southern Gila Region Highlands/Black Range NM-
830 PM MDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GRANT AND NORTH
CENTRAL HIDALGO COUNTIES THROUGH 900 PM MDT...

At 830 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Redrock, moving south at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Redrock, Gila Lower Box, and Gila Middle Box.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3287 10880 3283 10862 3254 10867 3262 10897
TIME...MOT...LOC 0230Z 017DEG 20KT 3277 10874

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ROGERS

The radar

The Holloman AFB radar (KHDX), 10 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
July 22, 7:36 PM MST to 7:50 PM MST
Where
Otero County, 11.29 mi WNW of Tularosa
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.132, -106.201

The White Sands Missile Range station 28(Tula) reported a peak wind gust of 66 mph. Station 25, also on the missile range reported a peak gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202027.